Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 656, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 7, 2004, 5:40 AM CDT for Kiowa County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2004, 5:40 AM CDT (10:40 UTC)
- Expired
- Oct 7, 2004, 6:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 70 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 071040 SVROKC OKC075-071115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 540 AM CDT THU OCT 7 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 615 AM CDT * AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF LONE WOLF...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE GOTEBO...HOBART AND LONE WOLF HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3493 9930 3482 9912 3510 9881 3512 9917 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 4:02 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 7, 4:02 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 401 AM CDT THU OCT 7 2004 .DISCUSSION... VIGOROUS SHORTWAVE TROUGH OVER NEW MEXICO IS LIFTING NORTHEASTWARD WITH THE ASSOCIATED LONGWAVE TROUGH MAKING A MORE DEFINITIVE MOVE TOWARD THE EAST BUT WEAKENING. HIGHEST RAIN CHANCES WILL OCCUR THIS MORNING WITH CONSIDERABLY LOWER CHANCES TONIGHT THROUGH THE WEEKEND AS LIFT GREATLY DIMINISHING OVER THE AREA AND THE DEEPER MOISTURE AXIS SHIFTS EASTWARD. STILL CAN NOT RULE OUT LOW POPS FOR ABOUT THE EASTERN HALF OF THE AREA FRIDAY THROUGH SUNDAY AS A WEAK CAPPING INVERSION WILL LIKELY PERSIST WITH WEAK CYCLONIC FLOW EXPECTED NEAR THE SURFACE. AN UNCERTAIN INFLUENCE WILL BE THE DISTURBANCE IN THE WESTERN GULF WITH THE POSSIBILITY OF IT MOVING NORTHWARD AND AFFECTING EASTERN PARTS OF THE AREA. HAVE ONLY MADE MINOR ADJUSTMENT TO THE WEEKEND FOR NOW...BUT FUTURE SHIFTS WILL NEED TO MONITOR. STRONG COLD FRONT STILL EXPECTED TO MOVE THROUGH THE AREA THE MIDDLE OF NEXT WEEK. LOWERED TEMPS SLIGHTLY FOR WEDNESDAY AND INTRODUCED SMALL POPS TUES NIGHT AS THE FRONT APPROACHES. .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 76 61 79 57 / 70 30 20 20 HOBART OK 77 57 80 55 / 70 30 10 10 WICHITA FALLS TX 76 61 79 57 / 70 30 20 20 GAGE OK 78 54 80 52 / 50 30 10 10 PONCA CITY OK 76 61 79 56 / 70 30 20 20 DURANT OK 75 65 78 61 / 60 40 30 20 .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && JAMES
Hazardous weather outlook, Oct 7, 1:17 AM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
117 AM CDT THU OCT 7 2004
OKZ004>048-050>052-TXZ083>090-071200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...REST OF TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS WESTERN
NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA.
DISCUSSION...
THUNDERSTORMS DEVELOPING NEAR THE RED RIVER ARE ASSOCIATED WITH LIFT
ACCOMPANYING THE LOW LEVEL JET AND APPROACH OF A STRONG UPPER TROUGH
TO THE WEST. THUNDERSTORMS ARE EXPECTED TO INCREASE OVERNIGHT ACROSS
WESTERN NORTH TEXAS...AND ABOUT THE WESTERN ONE HALF OF OKLAHOMA.
ALTHOUGH INSTABILITY AND VERTICAL WIND SHEAR APPEAR ONLY MARGINALLY
SUPPORTIVE OF ORGANIZED SEVERE WEATHER...RADAR HAS SHOWN THE
POTENTIAL FOR QUARTER TO GOLF BALL SIZE HAIL WITH A FEW STORMS.
AVERAGE MOTION OF STORMS WILL BE NORTH AT 25 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY OCT 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS MUCH OF WESTERN
NORTH TEXAS...AND WESTERN AND CENTRAL OKLAHOMA DURING THE MORNING
BEFORE DIMINISHING TOWARD MIDDAY. A FEW STORMS...CONTAINING HAIL TO
THE SIZE OF QUARTERS...WILL STILL BE POSSIBLE.
CHANCES FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS WEATHER
SYSTEM ARE EXPECTED TO DECREASE SLOWLY FROM WEST TO EAST BEGINNING
THURSDAY NIGHT...WITH ANY SHOWERS OR WEAK THUNDERSTORMS BECOMING
INCREASINGLY SHORT LIVED AND ISOLATED BY SATURDAY AND SUNDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...OCTOBER 7.
JAMESIn the hours before
Special weather statement, Oct 7, 12:44 AM CDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1244 AM CDT THU OCT 7 2004 TXZ086-070600- WICHITA TX- 1244 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER IOWA PARK AT 1244 AM CDT... MOVING NORTH AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WICHITA COUNTY...INCLUDING THE CITIES OF BURKBURNETT AND IOWA PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Oct 7, 1:44 AM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 144 AM CDT THU OCT 7 2004 OKZ037-044-070700- COTTON OK-TILLMAN OK- 144 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND TILLMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER GRANDFIELD AT 144 AM CDT...MOVING NORTH AT 30 MPH. THIS STORM MAY PRODUCE WINDS OF 40 TO 50 MPH. SNALL HAIL IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN COTTON AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 7, 2:01 AM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 201 AM CDT THU OCT 7 2004 TXZ083-084-070715- FOARD TX-HARDEMAN TX- 201 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR MARGARET AT 201 AM CDT...MOVING NORTH AT 30 MPH. SMALL HAIL AND WINDS OF 40 TO 50 MPH ARE LIKELY WITH THIS STORM. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 7, 3:07 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 307 AM CDT THU OCT 7 2004 OKZ022-035-038-070815- COMANCHE OK-KIOWA OK-WASHITA OK- 307 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...KIOWA AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF COOPERTON AT 307 AM CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF HOBART. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. PEOPLE IN COMANCHE...KIOWA AND WASHITA COUNTIES...INCLUDING THE CITY OF HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Oct 7, 3:25 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
325 AM CDT THU OCT 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL ALTUS 34.64N 99.33W
10/07/2004 0.75 INCH JACKSON OK TRAINED SPOTTER
REPORTED ON THE SOUTH SIDE OF ALTUS
&&
KJSpecial weather statement, Oct 7, 5:27 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 527 AM CDT THU OCT 7 2004 OKZ034>036-071045- GREER OK-JACKSON OK-KIOWA OK- 527 AM CDT THU OCT 7 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...JACKSON AND KIOWA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WARREN AT 527 AM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL IS LIKELY OCCURRING WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP. PEOPLE IN GREER...JACKSON AND KIOWA COUNTIES...INCLUDING THE CITY OF HOBART...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 45 min |
| Oct 7, 2:40 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 35 min |
| Oct 7, 9:43 AM CDT | Flash Flood Warning | OUN | Caddo, Kiowa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.